Is it normal to have chest pain after having a stent?

A man suffering chest pain

I had a stent fitted after being diagnosed with angina, but a week later I’m still having some chest pain. Is this normal?

Senior Cardiac Nurse Christopher Allen says:

A stent is fitted when an artery is very narrow and restricting blood flow to the heart muscle.

The stent will usually improve the symptoms of angina, but there may be narrowings in other arteries too.

The stent is taking time to settle

These might not be severe enough to require another stent, so you may still have angina symptoms – this is why working with your doctor to get your medication right is so important.

The tablets you take every day should keep most of your symptoms under control, but for any flare-ups you may want to use a GTN spray under your tongue.

Always remember that if resting and using your spray during an angina attack hasn’t worked, call for an ambulance – you may be having a heart attack.

It is also possible that you are experiencing discomfort because the stent is taking time to settle. This is quite normal, but make an appointment to see your GP and check if they want to review your medications. 

Christopher AllenMeet the expert

Christopher Allen helps manage the BHF’s genetic information service and has extensive specialist experience of working in coronary care.


Related publications